I am a survivor of an abusive marriage of 28 years and a major heart attack. The doctor insists that I must stay on antidepressants for the rest of my life.
I gained 40 pounds while taking Zoloft and yet I can't cope without some sort of medication nor can I cope with this weight gain. I have always prided myself in looking nice. I have just switched to Wellbutrin XL because I heard it doesn't cause that weight gain that Zoloft does...
Can someone pleae tell me if they have gone through this and what I should expect?
I just tried Wellbutrin because I read that it had fewer side effects than others and may help lose weight (and I had just tried Cymbalta and Effexor and didn't like the side effects)...I was a little hesitant to try Wellbutrin since I had success with Prozac in the past, which works on Serotonin (like Zoloft) and Wellbutrin works on Dopamine (a completely different drug)...well I have to say, after 3 tough weeks of severe nausea, lightheadedness, dizziness, headaches, and dry mouth, I had to stop Wellbutrin and will be going back to prozac. If Zoloft helped with your depression, than there is a chance Wellbutrin won't work, because the brain chemistry problem that needs to be addressed is the serotonin problem. I hope you have better luck than I did.
Wellbutrin CAN be helpful even when people have previously had a good response to an SSRI (Zoloft, Prozac, Paxil, Lexapro, etc.). It does have some serotinergic effect, as those meds do, but also works on a different neurotransmitter and may give you more energy. A big plus is that it generally does not the negative sexual side effects that may accompany the SSRIs, and in some people it increases sexual desire where this has been lacking.
The only way you'll know if it's a good choice for you is to try it.
It is also possible to combine a lower dose of an SSRI that has been helpful (to lower the chance of weight gain and other side effects) with Wellbutrin, to get the benefits of both types of medication.
I think doctors really ignore the fact that these drugs work on different neuro chemicals. Usually if you have panic attacks, and are irritable, have OCD and are depressed, an SSRI would be better than Wellbutrin (Wellbutrin can make panic attacks, irritability, anger and OCD even worse).
I am convinced I have a dopamine problem, which is why I didn't even CONSIDER an ssri. I went right for wellbutrin since it works on dopamine. Well...let's just say, my doctor started me off very high (450mg) and my severe suicidal thoughts and absolute utter hopelessness and depression and blankness that I have had for over 3/4 of my life is gone. But, I have noticed that Wellbutrin feels like you are on a drug...things are very hazy while you are on it, like it is dream like. Like you are doing things...but you don't really care that you are doing them. You just are doing them.
My destructive and dark thoughts are gone. I can barely even thing up bad thoughts to make me depressed (I tried as an experiment) but the thoughts did not gain friction. But you KNOW you are on a drug with this.
For the lack of energy and extreme robotic apathy, I got severe irritation, agitation. I also cannot sleep with it. I am going to have to get a sleeping pill. The good news is, if you wake up and are tired, you take some wellbutrin and you aren't tired anylonger...it is like caffeine, not so much speed. It isn't like overpowering energy, it is like you are awake and not tired. Very difficult to go to sleep.
And the pill makes you NOT want to eat. It is like food isn't as pleasurable anymore (and I was obsessed with food before). This doesn't suppress your appetite though, it just makes you not want to eat.
Wilkes, just read your post. It's pretty good BUT pls be mindful of judgements. Some people who reads these are at wits end and any so called educated opinion can have a drastic effects.
Zoloft or Wellbutrin can be a good or bad drug it is a individual case.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.